Alert archive / North Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Blacksburg, VA

July 19, 2024Stokes County, Surry County, North Carolina; Carroll County, Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 19, 2024, 11:33 PM EDT for Stokes County, Surry County, North Carolina; Carroll County, Patrick County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2024, 11:33 PM EDT (03:33 UTC)
Expired
Jul 20, 2024, 3:58 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Stokes County, NC, Surry County, NC, Carroll County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGUS51 KRNK 200333
FFWRNK
NCC169-171-VAC035-141-200945-
/O.NEW.KRNK.FF.W.0022.240720T0333Z-240720T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1133 PM EDT Fri Jul 19 2024

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northwestern Stokes County in north central North Carolina...
  Northeastern Surry County in northwestern North Carolina...
  Southeastern Carroll County in southwestern Virginia...
  Southwestern Patrick County in southwestern Virginia...

* Until 545 AM EDT Saturday.

* At 1133 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. The expected rainfall rate is 1.5 to 2.5 inches in 1 hour. 
  Additional rainfall amounts up to 1.5 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mount Airy...                      Flat Rock...
  Ararat...                          Cana...
  Francisco...                       Fancy Gap...
  Woodville...

This includes the following streams and drainages...
  Ararat River, Archies Creek and Big Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3665 8034 3650 8035 3649 8045 3651 8075
      3666 8070

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

BMG
2 follow-up statements
773 
WGUS71 KRNK 200446
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1246 AM EDT Sat Jul 20 2024

NCC169-171-VAC035-141-200945-
/O.CON.KRNK.FF.W.0022.000000T0000Z-240720T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-Surry NC-Carroll VA-Patrick VA-
1246 AM EDT Sat Jul 20 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT EARLY THIS 
MORNING FOR NORTHWESTERN STOKES, NORTHEASTERN SURRY, SOUTHEASTERN 
CARROLL AND SOUTHWESTERN PATRICK COUNTIES...

At 1246 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Up to 4 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts up to 1.5 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mount Airy...                      Flat Rock...
Ararat...                          Cana...
Francisco...                       Fancy Gap...
Woodville...

This includes the following streams and drainages...
  Ararat River, Archies Creek and Big Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3665 8034 3650 8035 3649 8045 3651 8075
      3666 8070

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

BMG
875 
WGUS71 KRNK 200758
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
358 AM EDT Sat Jul 20 2024

NCC169-171-VAC035-141-200808-
/O.CAN.KRNK.FF.W.0022.000000T0000Z-240720T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-Surry NC-Carroll VA-Patrick VA-
358 AM EDT Sat Jul 20 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN STOKES, 
NORTHEASTERN SURRY, SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3665 8034 3650 8035 3649 8045 3651 8075
      3666 8070

$$

BMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:21 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 19, 6:21 PM EDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
621 PM EDT Fri Jul 19 2024

.SYNOPSIS...
A stalled front over North Carolinas returns north tonight and
Saturday. The weather pattern stays active through the beginning
of next week with periods of showers and thunderstorms and
gradually warming temperatures.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 615 PM EDT Friday...

Key Messages:

1) Rain chances increase overnight, becoming more widespread
after daybreak. Some thunder expected.

2) Main concern is localized flooding.

Most of the activity associated with a surface front was located
to our south, although a few showers had developed across the
Piedmont and the southern Blue Ridge. No lightning was noted
this far north, but stronger convection was shifting north out
of the Carolinas ahead of strong short wave energy aloft. CAMs
are still showing scattered to numerous showers and isolated
storms developing mainly after midnight into Saturday morning.
Main concern still seems to be heavy rain leading to urban and
small stream flooding, and possibly some localized flash
flooding, based on PWATs over 2" and deep warm cloud layers.
Made small changes to the forecast but overall looks on track.

As of 215 PM EDT Friday...

Key Messages:

1) Confidence is high for showers and thunderstorms.

2) Localize heavy rainfall possible.

A stalled boundary will begin to move northward tonight as a
shortwave tracks over the southern Appalachian mountains. This
wave will move over the forecast area overnight into Saturday.
Rainfall amounts will average around a half inch areawide, but
could see a few efficient storms drop 1-2 inches of rain in the
vicinity of the NC/VA border. In the latest model runs,
instabilities are not as high as they were with yesterday,
therefore the severe threat is very low.

High temperatures today will peak from the upper 70s to mid 80s
With rain and thick cloud cover over the area for most of
Saturday, temperatures will be 3F-5F cooler than today. Saturday
high temperatures will vary from the 70s across the mountains
to lower 80s in the foothills and piedmont.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 155 PM EDT Friday...

Key messages:

    - Little change in the weather pattern

Stagnant upper air pattern through the period with a long wave
positively tilted trough over the eastern United States. This
keeps the Mid Atlantic and Carolinas in deep southwest flow and
abundant moisture. Precipitable water values will waver between
1.0 and 2.0 inches, generally as much as two standard deviations
above normal. Integrated water vapor transport and synoptic
scale models do not add any detail during this type of pattern.
Confidence is high that there will be a daily probability of
showers and thunderstorms, mainly in the afternoon and evening,
as is typical. But no particular surface boundaries or guidance
to narrow down to a more precise timing and location. While the
potential for showers and thunderstorms covers much of the
mountains, southern Virginia and northern North Carolina, the
southern Blue Ridge will be the most likely location for storm
development.

What storms do form will have a good potential to produce very
heavy rainfall rates, therefore there is a prolonged low risk of
flooding.

AS for as temperatures, highs will be near normal and lows will
be through the period will be just above normal, mainly due to
the low level moisture/mild surface dew points.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 205 PM EDT Friday...

Key messages:

    - Chance for thunderstorms every day

Similar to the shorter range of the forecast, little to no
change the weather pattern is expected through Friday. Models do
hint at slightly higher 500 MB heights by the end of the week.
So, temperatures may warm gradually Wednesday through Friday. As
the daily threat for afternoon and evening thunderstorms
continues, so does the potential for locally heavy rain and
isolated flooding.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
As of 615 PM EDT Friday...

A mid-level disturbance will track from the the southern
Appalachian today to the forecast area Saturday morning. This
disturbance will push a boundary northward, increasing the
chance for showers and a few thunderstorms overnight into early
Saturday afternoon. Sub-VFR conditions are likely to bounce
around due to localized heavy rain, low clouds and fog. Flight
restrictions should begin to improve Saturday afternoon.

AVIATION OUTLOOK...

An upper level trough over the Mississippi Valley and an upper
level ridge in the western Atlantic will keep an active weather
pattern through the beginning of next week with periods of MVFR
showers and thunderstorms.

Late night fog and stratus with result in IFR to MVFR
visibility, otherwise VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/SH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS/SH
Hazardous weather outlook, Jul 19, 2:35 PM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 PM EDT Fri Jul 19 2024

NCZ004>006-020-VAZ044-058-059-201000-
Stokes-Rockingham-Caswell-Yadkin-Pittsylvania-Halifax-Charlotte-
235 PM EDT Fri Jul 19 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of excessive rainfall today and tonight.
Heavy rain from thunderstorms could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Marginal Risk of severe thunderstorms on Saturday. The
primary threat is damaging wind.

There is a Marginal Risk of excessive rainfall through Wednesday.
Heavy rain from thunderstorms could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>044-507-508-201000-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
235 PM EDT Fri Jul 19 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of excessive rainfall today and tonight.
Heavy rain from thunderstorms could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Marginal Risk of excessive rainfall through Wednesday.
Heavy rain from thunderstorms could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 8:33 PM EDT, 3 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
833 PM EDT Fri Jul 19 2024

NCZ019-200115-
Wilkes NC-
833 PM EDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN WILKES COUNTY THROUGH 915 PM EDT...

At 833 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilkes County Airport, or near North Wilkesboro. This thunderstorm
was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
Hays...
Mulberry...
and Cricket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3612 8116 3625 8128 3639 8106 3622 8093
TIME...MOT...LOC 0033Z 235DEG 4KT 3623 8112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SH
Local storm report, Jul 19, 8:40 PM EDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
840 PM EDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Dmg     2 NW Low Gap            36.55N 80.89W
07/19/2024                   Surry              NC   Public

            Tree down in the 9000 block of Pine Street
            blocking one lane of traffic.

&&

RAB
Special weather statement, Jul 19, 9:57 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
957 PM EDT Fri Jul 19 2024

NCZ004-VAZ032-200230-
Stokes NC-Patrick VA-
957 PM EDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTH CENTRAL STOKES AND SOUTHEASTERN PATRICK COUNTIES THROUGH 1030
PM EDT...

At 957 PM EDT, Doppler radar was tracking a strong thunderstorm near
Collinstown, or near Stuart, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuart...
Collinstown...
Patrick Springs...
and Critz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3649 8029 3658 8046 3677 8034 3662 8010
TIME...MOT...LOC 0157Z 222DEG 9KT 3658 8033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:33 PM EDTSpecial Weather StatementRNKWilkes42 min
Jul 19, 8:39 PM EDTAreal Flood AdvisoryRNKWilkes3 hr
Jul 19, 10:30 PM EDTAreal Flood AdvisoryRNKAshe, Watauga, Wilkes3 hr
Jul 19, 11:24 PM EDTAreal Flood AdvisoryRNKStokes, Surry3 hr
Jul 20, 6:59 AM EDTAreal Flood AdvisoryRNKSurry5 hr
Jul 20, 8:14 AM EDTAreal Flood AdvisoryRNKStokes, Surry3 hr
Jul 20, 9:42 AM EDTFlood WatchRNKCaswell, Rockingham, Stokes, Surry10 hr
Jul 20, 1:42 PM EDTSpecial Weather StatementRNKAlleghany48 min
Jul 20, 1:51 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe3 hr
Jul 19, 9:57 PM EDTSpecial Weather StatementRNKPatrick33 min
Jul 20, 9:16 AM EDTAreal Flood AdvisoryRNKPatrick3 hr
Jul 20, 10:04 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jul 20, 11:17 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville28 min
Jul 20, 11:29 AM EDTSpecial Weather StatementRNKFranklin31 min
Jul 20, 11:53 AM EDTSpecial Weather StatementRNKCity of Danville37 min
Jul 20, 12:31 PM EDTSpecial Weather StatementRNKHalifax44 min

Nearby

Flash Flood Warnings in North Carolina, 2024Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.